Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Have numbness on face and arm. Given ativan. Felt elevated heart rate after taking zoloft. Worrisome

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4073 Questions
Question
I went to the ER for some numbness in my face and arm. my heart rate was around 122. the gave me some ativan and it went down into the hi 80's-low 90's. after the meds wore off it went back to the 120's and stayed there for 4 hours and then went back to all normal (EKG was all normal)...

the next day i started taking zoloft 25mg. i took it for 3 days (my heart rate went back up on day 2 of the Zoloft), on the 3rd day i took .25mg of metoprolol succinate (to slow my heart rate (unsuccessfully)) and i had a bad reaction. the zoloft was making me crazy and combined with the beta blocker i was loosing my mind so i decided to stop taking everything. i've been off the zoloft for around 52 hours and off the metoprolol for around 48 hours. since that time my resting heart rate is in the high 80's-low 90's and when i get out of bed and simply walk around my house it jumps into the 110-120 range.

my questions:
1. Is the Zoloft still in my system and causing my heart rate to be elevated?
2. is the metoprolol still in my system and could the effects of it wearing off be contributing to the heart rate issue?

thanks so much.
Posted Thu, 9 May 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Anantharamakrishnan 42 minutes later
Hi friend,
Welcome to Health Care Magic

Half life is a term frequently used in Medicine.
Half-life is the time taken for the substance to fall to 50 % of its peak level in the blood.

Half life of one day means half the substance will be cleared by the body in one day – in other words only 50% will remain on second day.
At this rate, the reminder on day 3 = 25% / Day 4 = 12.5% / day 5 = 6.25% / Day 6 = 3.125% / Day 7 = 1.5625% / Day 8 = 0.0000

The blood level of any substance - including drugs - falls to negligible levels (5 % / < 2 Standard deviations) by the end of 5th half life.

The half-life of zoloft is about one day (1/2 to 2 days)
Therefore, by the end of one week, only less than 1 % will be left in the body.

The half-life of Metoprolol is about 3 to 7 hours / so, in 2 days, it will be gone!

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
 
Follow-up: Have numbness on face and arm. Given ativan. Felt elevated heart rate after taking zoloft. Worrisome 5 minutes later
thanks for your reply I think i understand some of what you said. but my question was if you thought some of the lingering effects of these drugs could be the source of my rapid heart rate? I can't figure out why my heart seems to be so amped up.

thanks.
 
 
Answered by Dr. Anantharamakrishnan 59 minutes later
It is difficult to say...
Retrospectively - 1- rare chance of recurrence of SVT / 2- zoloft could have been responsible; the effect being partially offset by Metoprolol / 3- any other incidental event.

Anaemia / Anxiety / Alcohol / Tobacco (smoking) / Caffeine (too much coffee, cola) / Medicines like Phenylephrine used for ‘cold’; Salbutamol used for asthma / Thyroid - are the usual culprits in most people...

EKG / HOLTER (24 to 48 hour ambulatory monitoring) / ECHOcardiogram / TMT (Treadmill exercise ECG) / LABORATORY work-up – may all be necessary for further assessment and assistance.

See your doctor / The treating doctor may suggest them depending on need, based on his assessment of the situation.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions